22 Aug 2014
63° Overcast
Patch Instagram photo by legallyblonde27
Patch Instagram photo by legallyblonde27
Patch Instagram photo by ermyceap
Patch Instagram photo by taratesimu
Patch Instagram photo by taratesimu
Patch Instagram photo by lilyava299
Patch Instagram photo by _mollfairhurst
Patch Instagram photo by thecontemporaryhannah
Patch Instagram photo by lucyketch

Letter: What to Do if Someone is Overdosing

A letter from the Coventry Substance Abuse Task Force.

Letter: What to Do if Someone is Overdosing

As part of a state-wide effort to address the rising rates of deaths from overdoses of opiate-based drugs, the Coventry Substance Abuse Prevention Task Force would like to educate all Coventry residents about what to do if someone you know is addicted to an opiate, needs treatment or is overdosing.

If someone you know is struggling with an opiate addiction, you need to be able to recognize it and know how to help.  Commonly used opiates include prescription drugs like OxyContin, Fentanyl, Codeine, Morphine, Percocet and Vicodin.  These drugs may be prescribed by a physician or multiple physicians or they could be taken recreationally.  Opiates also include street drugs such as heroin and its synthetic forms. 

According to the RI Department of Behavioral Healthcare, Developmental Disabilities and Hospitals (BHDDH) website, it’s important to be able to recognize what the signs of an opiate overdose are.  These signs include:

·      The person is unresponsive or limp

·      They are awake but unable to talk

·      Their breathing is slow or erratic or they aren’t breathing

·      Their pulse is slow or erratic or they have none

·      Their skin is pale gray or blue, especially around the fingernails and lips

·      They are making deep, slow snoring, choking or gurgling sounds

·      They are vomiting

If you cannot wake or get a response from the person, call 911.  If they aren’t breathing, start rescue breathing until they begin breathing on their own or until help arrives.  If you have to leave the person for any reason, put them in the “Recovery Position” by rolling them onto their side so that they won’t choke if they begin vomiting.

Having a supply of Narcan, otherwise known as Naloxone, and administering it, could save their life.  Narcan is an emergency antidote to an opioid overdose and can be used to potentially reverse the effects of the overdose.  It is available without a prescription at all Walgreens pharmacies in Rhode Island and comes with detailed instructions on how to administer it.  People who know someone with an addiction problem should keep this drug handy.

It is also important to note that Rhode Island has a “Good Samaritan” law that protects people from prosecution if they call for help during a drug overdose.  This law is intended to encourage people to report drug overdoses as soon as possible, even if drugs are present at the scene.  “The individual who calls for help during an overdose will not face arrest or prosecution for drug possession”, states RI State Police Lt. Robert S. Wall at a recent news conference.

There have been various forums and recent articles published on the rising rates of opiate overdoses resulting in death both nationally and in Rhode Island.  According to a national report, Rhode Island was ranked as having the 13th highest drug overdose mortality rate in the country, and the highest in New England.  In 2012, there were 25 homicides, 67 motor vehicle fatalities and 182 drug overdosed deaths in Rhode Island.  From January 1 through January 13th of this year, 22 Rhode Islanders aged 20-62 years old and spread out geographically across the state, died of apparent accidental drug overdoses.  According to health officials, that’s far more than the average of three to four deaths per week. 

So if you know someone who needs treatment for an opiate addiction, inform them that they have choices.  Go to the Behavioral Healthcare section of the Department of Behavioral Healthcare, Developmental Disabilities and Hospitals website, www.bhddh.ri.gov, for a list of treatment providers.  Or call 401-462-4680 during business hours and 211 at any time to find help.  BHDDH Director Stenning states that “treatment is both accessible and affordable.  With the expansion of Medicaid under the Affordable Care Act, many formerly uninsured people will have easier access to treatment because they will have coverage and won’t have to wait for a state-funded treatment slot.”

Knowing what treatment options are available, what to do in a crisis situation, and being an active bystander, could save a life.  For more information on overdose protection, visit http://www.bhddh.ri.gov/misc/Narcan.php.

Share This Article